Maine, 2024Flood in Maine, April 12 to 13, 2024
April 12 to 13, 2024 · NWS CAR · 1 event in 1 county or zone
led to minor flooding along the Piscataquis River in Dover-Foxcroft. The river crested slightly over a half foot above flood stage during the early morning hours of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of 1 to 2 inches of rain...along with snow melt...led to minor flooding along the Piscataquis River in Dover-Foxcroft. The river crested slightly over a half foot above flood stage during the early morning hours of the 13th. The river fell back below flood stage that afternoon. The flooding was minor...mostly affecting low land areas along the river. Minor flooding was also reported on Back Road in Abbot...along with some recreational fields in Guilford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 12, 8:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 12, 8:23 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
923 PM EDT Fri Apr 12 2024
.SYNOPSIS...
Strong low pressure will track to the west overnight followed
by a cold front on Saturday. The low will dissipate to our north
on Sunday. High pressure builds in early next week and remains
over the area into midweek.
&&
.NEAR TERM /THROUGH SATURDAY/...
Update...
Latest radar reflectivity imagery shows only isolated to
scattered shower activity remains at this hour. For the rest of
the night, expect mainly cloudy skies with just isolated to
scattered showers. Abundant low level moisture and south wind
will result in mild overnight lows only in the mid 40s for most
areas.
Just minor adjustments to pops, temperatures, and dew points
based on latest observed data, otherwise, no other changes at
this hour.
previous discussion
In spite of clouds, temperatures will rise back into the 50s
and even the low 60s on Saturday. Onshore flow will keep highs
only in the lower 50s near the coast, but much of northern
Aroostook County may see readings in the low to mid 60s. Dew
points in the 50s will exit the area tonight and slowly drop on
Saturday as drier air slowly works into the area.
An upper trough and surface cold front will move through the
area Saturday afternoon with showers. The warm boundary layer
and cold air aloft will likely generate some surface
instability. The best lift appears to be east of the forecast
area, but some fairly heavy showers will be possible. The low
freezing level makes graupel a decent possibility. Cannot rule
out an isolated thunderstorm either, but confidence is not high
enough to include in the forecast right now.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Rain showers will mostly come to an end Saturday evening with
the loss of daytime heating. However, cannot rule out a rain
shower or two across the Far North through the night. Winds will
also diminish as the pressure gradient weakens. Low temperatures
will be a bit cooler Saturday night, mainly in the mid to upper
30s. A dry day is forecast for Sunday with at least partial
sunshine. Highs will range from the upper 40s in the North Woods
and at the immediate coast to the upper 50s near Bangor.
A weak system will pass south of the region late Sunday night
into Monday. This will bring the threat of some rain showers,
with a few snow showers mixed in on Katahdin. Not much QPF with
this system, less than one-tenth of an inch. Lows Sunday night
will be in the 30s to lower 40s. Ridging begins to build in for
Monday, with clearing skies. Highs on Monday will mostly be in
the 50s, possibly near 60 degrees around Bangor.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ridging will remain in place through at least Wednesday. This
will mean dry conditions and relatively large diurnal swings in
temperature. Went above NBM guidance for highs Tuesday and
Wednesday, and below guidance for dew points. Thereafter, models
disagree on the handling of a system approaching from the Great
Lakes. The GFS brings the system in two pieces, with the first
one bringing some light rain Wednesday night and Thursday. The
CMC and ECMWF keep the system in one piece and hold off any
precipitation until at least Friday. Given the differences,
leaned on NBM PoPs from Wednesday night onward, and capped PoPs
at chance.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Widespread IFR conditions expected overnight due to
ceilings and patchy fog. Isolated to scattered showers are
expected. South wind 15 to 25 kt with gusts to 35 kt.
IFR ceilings early saturday morning will trend toward MVFR/VFR
by afternoon. South wind 15 to 20 kt with gusts 35 kt.
SHORT TERM:
Sat night & Sun: VFR Downeast, and MVFR gradually improving to VFR
at the northern terminals. Wind shifting west 5 to 15 knots,
increasing to 10-20 kts Sunday.
Sun night: Predominately VFR, but MVFR possible in any scattered
rain showers. West wind around 5 kts.
Mon: Brief MVFR possible early AM at northern terminals with an
isolated rain shower. Otherwise VFR. West winds 5-10 kts,
gusting to 20 kts.
Mon Night & Tue: VFR. West wind 5-10 kts Mon Night, increasing
to 10-15 kts Tue with gusts 20-25 kts.
Tue Night-Wed: VFR. NW winds 5-10 kts Tue Night, becoming NE
Wed.
&&
.MARINE...
NEAR TERM: Have transitioned to a small craft advisory through
Saturday afternoon. Expect seas to range from 8 to 12 ft
overnight into the day Saturday.
SHORT TERM: Seas will remain above Small Craft Advisory
criteria on the outer waters through Sunday night despite
gradually subsiding. Wave heights up to 10 feet Saturday evening
on the outer waters will subside to around 5 feet Sunday night.
Seas then remain borderline SCA levels on Monday on the outer
waters before subsiding below SCA by Tuesday morning. Seas
remain close to SCA levels on the intra-coastal waters before
subsiding on Sunday. Winds remain below SCA criteria on all
waters this weekend into next week.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for ANZ050>052.
&&
Near Term...MCW
Short Term...Clark
Long Term...Clark
Aviation...MCW/Clark
Marine...MCW/Clark
Hazardous weather outlook, Apr 12, 7:57 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
857 PM EDT Fri Apr 12 2024
MEZ001>006-010-011-015>017-029>032-140100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
857 PM EDT Fri Apr 12 2024
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-140100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
857 PM EDT Fri Apr 12 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Piscataquis
- When
- April 12, 10:00 PM EST to April 13, 12:00 PM EST
- Where
- Piscataquis County, 1.56 mi NNE of Parkman to 1.26 mi ENE of Abbot Vlg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.152, -69.422
A combination of rain and snow melt led to minor flooding along portions of the Piscataquis River. The flooding impacted mostly low land areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kentucky, April 12, 2024$50,000 · EF1 · 2 events
- Damaging Winds in North Carolina, April 12, 2024$65,000 · 51 kt wind · 17 events
- Flash Flooding and Flooding in Maine, April 12 to 15, 202418 events
- Hail and Damaging Winds in North Carolina, April 12, 20241 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 12, 202451 kt wind · 9 events
- Damaging Winds in North Carolina, April 12, 202453 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 202454 kt wind · 3 events
- Coastal Flood in Pennsylvania, April 12, 20243 events
- High Wind in Ohio, April 12, 202453 kt wind · 3 events
- Damaging Winds and High Wind in Nevada, April 12, 202456 kt wind · 3 events
- High Wind in North Carolina, April 12, 202459 kt wind · 2 events
- Coastal Flood in Maryland, April 12, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166453.